SciELO - Scientific Electronic Library Online

 
vol.51 issue5Low back pain: comparison of epidural analgesia with bupivacaine associated to methylprednisolone, fentanyl and methylprednisolone plus fentanylMonitoring the adequacy of hipnosis by bispectral index author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Revista Brasileira de Anestesiologia

Print version ISSN 0034-7094

Abstract

CASTRO, Carlos Henrique Viana de; SANTOS, Giovanni Menezes; TOLEDO, Niwton Carlos  and  COSTA, José Roberto de Rezende. Paresthesia at the median nerve territory: adverse effect of the peripheral nerve stimulator? Case report. Rev. Bras. Anestesiol. [online]. 2001, vol.51, n.5, pp. 414-417. ISSN 0034-7094.  http://dx.doi.org/10.1590/S0034-70942001000500007.

BACKGROUND AND OBJECTIVES: Anesthesiology is developing and improving techniques, drugs and equipment, especially monitoring devices. The peripheral nerve stimulator has been used to adequately evaluate muscle relaxation and recovery. This report aimed at showing that, although the importance of modern monitoring, it may sometimes not be innocuous, thus generating suspicion about its supposedly lack of side-effects. CASE REPORT: A fifty-six year-old woman was submitted to cosmetic mammaplasty. Her previous history included: diabetes mellitus, hypothyroidism, hypertension and obesity, all under good clinical control, and with no previous anesthetic complications. Surgery was performed without intercurrences and at the end patient was transferred to PACU. Before being discharged, patient complained of severe paresthesia exactly on the territory of the median nerve where the peripheral nerve stimulator had been placed. This complaint disappeared after 48 h and patient was discharged in good conditions. CONCLUSIONS: Monitoring with peripheral nerve stimulator is important and should be recommended. For such, one must adequately fix and position the limb. However, such position may, in some cases, lead to neurological complications compatible with postoperative nervous compression. So, one must be alert to differential diagnosis and, in our case, it seems that the adverse effect was not caused by the nerve stimulator but by the positioning of the left upper limb.

Keywords : COMPLICATIONS, Neurological [paresthesia]; EQUIPMENTS [nerve stimulator].

        · abstract in Portuguese | Spanish     · text in English | Portuguese     · pdf in English | Portuguese